Minnesota, 2004

Hail in Minnesota, August 23, 2004

August 23, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 23, 1:17 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 23, 1:17 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
217 PM CDT MON AUG 23 2004

.DISCUSSION...

FAIRLY QUIET ACROSS THE AREA TODAY AS LARGE MCS OVER KS THIS MORNING
HAS PERTURBED OUR FLOW SIGNIFICANTLY. LOW LEVEL WINDS HAVE BECOME
WESTERLY...WITH LITTLE HOPE OF RECOVERY. SO...SEVERE THREAT VERY
MINIMAL THIS AFTERNOON AND SHOULD BE CONFINED TO NW IA AHEAD OF WEAK
FRONT. FOR TONIGHT...EXPECT MCS TO DEVELOP IN KS...THEN CORFIDI
VECTORS SUGGEST ENE MOVEMENT...WHICH MAY ALLOW MCS TO PROPAGATE INTO
NW IA LATE TONIGHT. WILL CARRY A LOW POP FOR THIS. FARTHER
WEST...WEAK RETURN FLOW DEVELOPS AHEAD OF A WEAK WAVE...BUT WITH
ONLY MARGINAL MOISTURE AND INSTABILITY...WILL CARRY JUST 20 POPS.

EXCELLENT JET MAX WITH STRONG ALONG STREAM VARIATION ADVECTS ACROSS
SD WEDNESDAY AFTERNOON...ALLOWING FOR SIGNIFICANT DIVERGENCE ALOFT.
THIS WILL SPREAD ACROSS A PREFRONTAL TROUGH OVER THE EASTERN
DAKOTAS...POSSIBLY ALLOWING A FEW THUNDERSTORMS TO DEVELOP. SHEAR
SHOULD BE PRETTY GOOD AND INSTABILITY IS OK...SO A FEW SEVERE STORMS
COULD DEVELOP LATE AFTERNOON AND EARLY EVENING. SHOULD BE A GOOD
POTENTIAL FOR SUSTAINED UPDRAFTS AND WITH DECENT SHEAR...A FEW
TORNADOES CANT BE RULED OUT.

BIG CHANGES TO THURSDAY AND FRIDAY AS MODELS HAVE ALL NOW AGREED
UPON BLOWING FRONT THROUGH WED NIGHT...KEEPING TEMPERATURES DOWN ON
FRIDAY FROM PREVIOUS FORECASTS. WILL MAKE CHANGES TO LOWER
TEMPERATURES THERE.

LATE THURSDAY NIGHT INTO FRIDAY...MID LEVEL BOUNDARY JUST SOUTH OF
THE AREA ENHANCES AND LIFTS NORTH AS RIGHT REAR QUAD OF UPPER JET
STRENGTHENS. LOOKS LIKE BEST CHANCE FOR PRECIP WILL BE ON FRIDAY
OVER SOUTHERN CWA. THIS BOUNDARY KIND OF DAWDLES AROUND INTO
SATURDAY...SO WILL CONTINUE LOW POPS INTO SATURDAY.

IN THE LATTER PERIODS...MAIN WAVE MOVES THROUGH LATE FRIDAY...BUT
ZONAL FLOW CONTINUES THROUGH THE WEEKEND INTO EARLY NEXT WEEK. WHILE
THE FORECAST WILL BE DRY ON SUNDAY AND MONDAY...NOT OUT OF THE
QUESTION TO SNEAK SOMETHING IN. OTHERWISE...BACK TO WHAT LOOKS LIKE
AT OR BELOW NORMAL TEMPERATURES SUNDAY AND MONDAY...SO WILL GO
SLIGHTLY BELOW GUIDANCE TO COMPENSATE FOR COOLER...POSSIBLY CLOUDY
CONDITIONS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Aug 23, 10:39 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT MON AUG 23 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1139 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
JAMES VALLEY EARLY THIS AFTERNOON...SPREADING SLOWLY EASTWARD IN
AREAS MAINLY ALONG AND SOUTH OF INTERSTATE 90 IN SOUTH DAKOTA.
AFTER 3 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO
DEVELOP INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA.  SEVERE
WEATHER WILL BE POSSIBLE IN AREAS MAINLY ALONG THE MISSOURI RIVER
CORRIDOR WHERE ISOLATED STRONGER STORMS COULD HAIL TO QUARTER
SIZE AND WINDS TO AROUND 65 MPH WILL BE POSSIBLE. AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE ALONG THE MISSOURI RIVER CORRIDOR
FROM SPRINGFIELD TO AROUND SIOUX CITY.

BY LATE THIS EVENING...AN EVOLVING LINE OF SCATTERED
THUNDERSTORMS WILL MOVE INTO AREAS FROM CHAMBERLAIN TO
HURON...THIS LINE IS EXPECTED TO WEAKEN SOMEWHAT BY THE TIME IT
REACHES INTERSTATE 29 WELL AFTER MIDNIGHT. HOWEVER...LARGE HAIL
AND ESPECIALLY DAMAGING WIND WILL BE A THREAT FOR STORMS WEST OF
A LINE FROM ARLINGTON...TO SALEM...TO TYNDALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO RE INTENSIFY ALONG A FRONTAL
BOUNDARY FROM NEAR BROOKINGS SOUTH TO NEAR YANKTON TUESDAY
AFTERNOON. THE THUNDERSTORMS ARE THEN EXPECTED TO MOVE SOUTHEAST
INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA DURING THE EVENING.
SCATTERED SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING
WIND ARE POSSIBLE.

THE FRONTAL ZONE WILL LINGER ACROSS THE AREA ON WEDNESDAY.
THUNDERSTORMS MAY ONCE AGAIN DEVELOP OVER THE AREA WITH ISOLATED
SEVERE WEATHER POSSIBLE FROM SOUTHWEST MINNESOTA...FAR SOUTHEAST
SOUTH DAKOTA...THROUGH NORTHEAST NEBRASKA INTO NORTHWEST IOWA.

THUNDERSTORMS ARE ALSO EXPECTED ON FRIDAY. AT THIS TIME IT IS TO
EARLY TO FORECAST THE POSSIBILITY OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. THIS THREAT WILL BE CLOSER DEFINED IN LATER
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM ALONG THE
MISSOURI
RIVER FROM TYNDALL TO SIOUX CITY...AND POSSIBLE AFTER 900 PM FOR
AREAS
WEST OF THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 23, 3:14 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             SIOUX CITY              42.50N 96.39W
08/23/2004  0.88 INCH        WOODBURY           IA   TRAINED SPOTTER

            FELL ON NORTH SIDE OF TOWN

0406 PM     HAIL             NORTH SIOUX CITY        42.54N 96.50W
08/23/2004  1.25 INCH        UNION              SD   BROADCAST MEDIA

&&

JRM
Local storm report, Aug 23, 3:52 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             ALCESTER                43.02N 96.63W
08/23/2004  0.75 INCH        UNION              SD   TRAINED SPOTTER

&&

JRM
Local storm report, Aug 23, 4:29 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             ALCESTER                43.02N 96.63W
08/23/2004  0.88 INCH        UNION              SD   TRAINED SPOTTER

&&

JRM

The radar

The Sioux Falls radar (KFSD), 96 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
August 23, 4:41 PM CST
Where
Lincoln County, 1 mi S of Arco
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.367, -96.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418874.